Alert archive / Hawaii / Flash Flood Warnings in 2013
Flash Flood Warning 37, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Mar 27, 2013, 5:11 AM HST for Kauai County, Hawaii. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 27, 2013, 5:11 AM HST (15:11 UTC)
- Expired
- Mar 27, 2013, 8:15 AM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kauai County, HI
The radar
The South Kauai radar (PHKI), 25 km from the middle of the area, began a volume at 15:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 27, 5:15 AM HST | FLOOD | Kapaa, HI | LIHUE POLICE REPORTED LOCALIZED HEAVY PONDING IN KAPAA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 3.2 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 638 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 530 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
987
WGHW50 PHFO 271511
FFWHFO
HIC007-271815-
/O.NEW.PHFO.FF.W.0037.130327T1511Z-130327T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
511 AM HST WED MAR 27 2013
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE ISLAND OF KAUAI IN KAUAI COUNTY
* UNTIL 815 AM HST
* AT 503 AM HST...RADAR SHOWED HEAVY RAIN CONTINUING TO FLARE UP
MAINLY OVER THE INTERIOR MOUNTAIN AREAS OF THE ISLAND SOUTH OF
KILAUEA AND WEST OF ANAHOLA...KAPAA...AND KAPAHI.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WAINIHA AND HANALEI.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
THIS FLASH FLOOD WARNING REPLACES THE PRE-EXISTING WARNING THAT WAS
IN EFFECT FOR THE ISLAND OF KAUAI IN KAUAI COUNTY.
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 815 AM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 2198 15950 2210 15957 2223 15955 2223 15938
2217 15927 2195 15934
$$
LAU1 follow-up statement
013
WGHW70 PHFO 271727
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
727 AM HST WED MAR 27 2013
HIC007-271815-
/O.CON.PHFO.FF.W.0037.000000T0000Z-130327T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KAUAI HI-
727 AM HST WED MAR 27 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF KAUAI IN
KAUAI COUNTY UNTIL 815 AM HST...
AT 715 AM HST...RIVER GAGES ON THE HANALEI RIVER REMAIN VERY HIGH...
AND COUNTY OFFICIALS REPORTED THAT THE BRIDGE AT THE HANALEI RIVER
REMAINS CLOSED. HEAVY RAINFALL CONTINUES TO FALL AT RATES OF ONE TO
TWO INCHES PER HOUR ACROSS NORTHERN AND WINDWARD KAUAI.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WAINIHA...
HANALEI...PRINCEVILLE...KILAUEA...ANAHOLA...KAPAA...WAILUA...AND
LIHUE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 815 AM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 2198 15950 2210 15957 2223 15955 2223 15938
2217 15927 2195 15934
$$
WROEWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 27, 3:30 AM HST, 1 hour 41 minutes earlier.
Area forecast discussion, Mar 27, 3:30 AM HST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 330 AM HST WED MAR 27 2013 .SYNOPSIS... A PASSING UPPER LEVEL TROUGH WILL KEEP POTENTIAL FOR HEAVY RAIN AND FLASH FLOODING...AND POSSIBLE THUNDERSTORMS FROM KAUAI THROUGH MAUI COUNTY TODAY. A BRIEF PERIOD OF DRIER WEATHER WILL RETURN ON THURSDAY...THEN AN APPROACHING TROUGH AND FRONTAL BOUNDARY SYSTEM WILL BRING ANOTHER ROUND OF UNSETTLED WEATHER DURING THE WEEKEND. && .DISCUSSION... LATEST WV/IR SATELLITE IMAGERY SHOWS A LARGE UPPER LVL TROUGH SLOWLY MOVING INTO THE ISLAND CHAIN FROM THE WEST. THE EASTERN EDGE OF THIS TROUGH IS NOW MOVING OVER KAUAI...AND WILL KEEP MIGRATING E. A SHORTWAVE DISTURBANCE WILL MOVE JUST TO THE N OF THE AREA TODAY. MIMIC ANALYSIS DEPICTS THE AXIS OF BEST MOISTURE RIGHT OVER KAUAI AND GRADUALLY PUSHING TOWARDS OAHU. ALTHOUGH THE CORE OF THE SHORTWAVE IS EXPECTED TO REMAIN N OF THE ISLANDS...SOUNDING DATA...MIMIC MOISTURE ANALYSES AND MODEL CAPE STILL DEPICT ENOUGH INSTABILITY TO JUSTIFY CARRYING CHANCES OF THUNDERSTORMS TODAY FROM KAUAI THROUGH MAUI COUNTY. A DRIER AIRMASS SHOULD KEEP LOWER CHANCES OF RAIN OVER THE BIG ISLAND. KAUAI HAS BEEN EXPERIENCING ALMOST CONTINUOUS RAIN OVER THE NORTHERN AND EASTERN HALF OF THAT ISLAND...FOR WHICH SEVERAL FLASH FLOOD WARNINGS HAVE BEEN ISSUED THROUGHOUT THE NIGHT. NATIONAL WEATHER SERVICE DOPPLER RADAR STILL SHOWS RAINFALL RATES OF OVER 2 INCHES AN HOUR ACROSS THE WARNED AREA...WITH THE HANALEI RIVER GAUGE SHOWING LEVELS OF 8 FEET OR HIGHER SINCE LATE LAST NIGHT. A ROAD CLOSURE AT THE HANALEI BRIDGE WAS ALSO REPORTED BY THE KAUAI CIVIL DEFENSE AND KAUAI LAW ENFORCEMENT. ADDITIONAL WARNINGS FOR KAUAI ARE POSSIBLE THROUGH THE MORNING HOURS. MEANWHILE...A WEAKENING FRONTAL BOUNDARY REMAINS NEARLY STATIONARY JUST NORTH OF THE ISLANDS...WITH A WEAK SFC TROUGH NEAR OAHU. THE COMBINATION OF THESE FEATURES WILL KEEP VERY FAVORABLE CONDITIONS FOR RAIN...POTENTIAL FOR LOCALIZED FLOODING AND SOME POSSIBLE THUNDERSTORM ACTIVITY LATER TODAY FROM KAUAI TO MAUI COUNTY. THE MORNING FORECAST PACKAGE WILL INCLUDE MAUI COUNTY IN THE ONGOING FLASH FLOOD WATCH...VALID THROUGH 6 PM HST THIS EVENING. IN ADDITION...PRESSURE GRADIENTS ALOFT ARE BECOMING TIGHTER AS THE TROUGH MOVES CLOSER TO THE AREA. GFS 600-500 MB LAYER WINDS SHOW SPEEDS AROUND 25 KT OVER THE BIG ISLAND THROUGH LATE THU. WINDS AT THE BIG ISLAND SUMMITS ARE CURRENTLY INCREASING AND NEARING ADVISORY LEVELS. THEREFORE...BASED ON THE UPWARD TREND OF THE SPEEDS...A WIND ADVISORY HAS BEEN ISSUED FOR THE SUMMITS THROUGH THURSDAY EVENING. THE SITUATION WILL BE CLOSELY MONITORED IN CASE AN UPGRADE TO A WARNING BECOMES NECESSARY. A BRIEF DRIER PERIOD WILL ESTABLISH FROM THURSDAY THROUGH EARLY FRIDAY...THEN MODELS SHOW ANOTHER SHORTWAVE TROUGH APPROACHING THE ALOHA STATE DURING THE WEEKEND WITH A COLD FRONT PASSAGE POSSIBLY BRINGING ANOTHER ROUND OF UNSETTLED WEATHER. && .AVIATION... AIRMET SIERRA FOR MTN OBSCURATION FOR THE BIG ISLAND AND KAUAI WILL REMAIN POSTED THROUGH THE FORECAST PERIOD. WILL MOST LIKELY EXTEND THE AIRMET TO INCLUDE OTHER ISLANDS AS THE UPPER LEVEL TROUGH MIGRATES EAST. AIRMET TANGO IS ALSO IN EFFECT FOR MOD CHOP ALF OVER KAUAI AND ADJ WATERS FOR LEVELS BETWEEN FL280 AND FL430. TEMPO LIGHT ICE IC IS ALSO INCLUDED IN THE AIRMET FOR LYRS EXTENDING FROM 120 TO FL200. FREQ MVFR FOR PHLI CONTINUES WITH SAME CONDITIONS ADVANCING E TO OAHU AND MOLOKAI...AND THE POSSIBILITY OF SPREADING FURTHER TO LANAI AND MAUI LATER TODAY. SIGMET QUEBEC REMAINS POSTED FOR HIGH LVL MOD-SEV CAT CONTINUES IMT NW OF KAUAI MOVING EWD. && .MARINE... A NORTHWEST SWELL WILL CONTINUE TO SLOWLY DIMINISH TODAY. A NEW LONG PERIOD NORTHWEST SWELL ARRIVING LATE FRIDAY COULD BRING SURF HEIGHTS NEAR ADVISORY LEVELS FOR NORTH AND WEST FACING SHORES OVER THE WEEKEND. ALTHOUGH WINDS AND SEAS ARE EXPECTED TO REMAIN BELOW SMALL CRAFT ADVISORY LEVELS UNTIL THE WEEKEND...MARINERS SHOULD REMAIN ALERT FOR THE POTENTIAL FOR HAZARDOUS MARINE WEATHER...PRIMARILY TONIGHT AND WEDNESDAY AROUND KAUAI AND OAHU...WITH THE GREATEST THREATS BEING THUNDERSTORMS AND GUSTY ERRATIC WINDS. && .HFO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR NIIHAU KAUAI OAHU AND MAUI COUNTY. WIND ADVISORY UNTIL 6 PM HST THURSDAY FOR BIG ISLAND SUMMITS. && DISCUSSION/MARINE...REYNES AVIATION...LUTU-MCMOORE
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 26, 5:28 PM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Mar 26, 6:10 PM HST | Flash Flood Warning | HFO | Kauai | 3 hr |
| Mar 26, 9:05 PM HST | Flash Flood Warning | HFO | Kauai | 3 hr |
| Mar 26, 11:49 PM HST | Flash Flood Warning | HFO | Kauai | 3 hr |
| Mar 27, 2:36 AM HST | Flash Flood Warning | HFO | Kauai | 3 hr |
| Mar 27, 3:31 AM HST | Wind Advisory | HFO | Hawaii | 14 hr |
| Mar 27, 8:16 AM HST | Flash Flood Warning | HFO | Kauai | 6 hr |
| Mar 27, 10:51 AM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Mar 27, 12:41 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.